Texas, 2010

Hail and Damaging Winds in Texas, June 2, 2010

June 2, 2010 · NWS SJT · 20 events in 10 counties and zones

An upper level disturbance interacted with an extremely unstable atmosphere and resulted in the development of scattered thunderstorms across West Central Texas. Some of the storms were severe and produced large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

An upper level disturbance interacted with an extremely unstable atmosphere and resulted in the development of scattered thunderstorms across West Central Texas. Some of the storms were severe and produced large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jun 2, 11:50 AM CST, 2 hours 2 minutes earlier.

Area forecast discussion, Jun 2, 11:50 AM CST, 2 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1250 PM CDT WED JUN 2 2010

.UPDATE...
SEE 18Z AVIATION DISCUSSION BELOW.
&&

.AVIATION...
UNSETTLED AIR MASS REMAINS IN PLACE ACROSS WEST CENTRAL TEXAS.
AN MCV...A WEAK UPPER LEVEL STORM SYSTEM...IS STILL DRIFTING
ACROSS THE BIG COUNTRY. WILL LIKELY SEE SHOWERS AND STORMS
REDEVELOP ACROSS THE AREA LATER THIS AFTERNOON AND EVENING...WITH
THE ENTIRE COMPLEX MOVING SLOWLY EAST AND SOUTHEAST OUT OF THE
AREA LATER TONIGHT. BUT EXACTLY WHERE THE STORMS WILL DEVELOP
REMAINS QUESTIONABLE. MOST LIKELY LOCATION WILL BE ACROSS THE
SOUTHEAST AND EASTERN PORTIONS OF THE AREA...INCLUDING THE KJCT
AND KBBD TERMINALS. HOWEVER...GIVEN THE UNCERTAINTY OF THE
DEVELOPMENT...HAVE INCLUDED A CB MENTION FOR ALL SITES INTO THE
EVENING HOURS.

&&

.PREV DISCUSSION... /ISSUED 1146 AM CDT WED JUN 2 2010/

UPDATE...
UPDATED POPS FOR THIS AFTERNOON AND TONIGHT.

DISCUSSION...
LEFT OVER MCV STILL SPINNING ACROSS THE BIG COUNTRY LATE THIS
MORNING...PRETTY CLOSE TO KABI. MODELS DRIFT THE MCV EAST AND
SOUTHEAST...BUT WITH FLOW PRETTY WEAK IN THE MID AND UPPER LEVELS...WILL
PROBABLY JUST OPT TO MONITOR SATELLITE AND RADAR AND TRACK THE
MCV. VISIBLE SATELLITE SHOWING THE DEEPER MOISTURE ACROSS THE EAST
AND SOUTHEAST COUNTIES...WHICH WILL LIKELY BE IN THE BEST LIFT
AREA OF THE MCV. THUS...HAVE INCREASED POPS FOR THE HEARTLAND AND
NORTHWEST HILL COUNTRY FOR THIS AFTERNOON AND TONIGHT.

PREV DISCUSSION... /ISSUED 640 AM CDT WED JUN 2 2010/

DISCUSSION...
LOOK FOR VFR CONDITIONS TO DOMINATE WEST CENTRAL TEXAS FOR THE
NEXT 24 HOURS. SEE AVIATION BELOW.

AVIATION...
EXPECT PATCHY MVFR CEILINGS TO CONTINUE MAINLY ALONG THE
INTERSTATE 10 CORRIDOR FOR A FEW HOURS THIS MORNING.
OTHERWISE...EXPECT VFR CONDITIONS FOR THE NEXT 24 HOURS.
THUNDERSTORMS MAY DEVELOP TO THE WEST AGAIN THIS EVENING AND MOVE
EAST INTO WEST CENTRAL TEXAS. GIVEN THE TIMING UNCERTAINTY...I
INCLUDED PROB30 THUNDERSTORM GROUPS FOR ALL TERMINALS THIS EVENING
AND TONIGHT.

23/HUBER

PREV DISCUSSION... /ISSUED 406 AM CDT WED JUN 2 2010/

SHORT TERM...
TSTMS STILL GOING THIS MORNING ACROSS THE CONCHO VALLEY...MAINLY
EAST OF SAN ANGELO. THE STORMS WERE BEING AIDED BY AN UPPER LEVEL
DISTURBANCE AND WEAK LIFT BEHIND AN OUTFLOW BOUNDARY. THESE STORMS
WILL PROBABLY DISSIPATE DURING THE NEXT FEW HOURS. LOOKS LIKE AFTERNOON
HEATING WILL RESULT IN SBCAPES OF 1500 TO 2500 J/KG ACROSS THE
CFWA...LEADING TO ISOLATED TSTM DEVELOPMENT. THE STORMS MAY BECOME
SCATTERED ACROSS THE SOUTHEAST CWFA TONIGHT AS ANOTHER WEAK UPPER
LEVEL DISTURBANCE MOVES BY.

LONG TERM...
UPPER LEVEL RIDGE BUILDS FROM THE WEST AND TEMPERATURES START TO
CLIMB. ALSO...STRONG 850 MB THERMAL RIDGE WILL BE LOCATED JUST WEST
AND NORTH OF THE CWFA...WITH TEMPERATURES 30 TO 35 DEG C LATE THIS
WEEK AND THIS WEEKEND. AS A RESULT...HIGH TEMPERATURES OF 100 TO 105
ARE EXPECTED ACROSS MUCH OF THE CWFA THIS WEEKEND...WITH
TEMPERATURES POSSIBLY EXCEEDING 105 ACROSS THE NORTHWEST CWFA.
SLIGHTLY COOLER TEMPERATURES FOR EARLY NEXT WEEK...WITH HIGHS IN THE
90S BY TUESDAY AND WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 95  67  94  70 100 /  20  20  10  10  10
SAN ANGELO 	 96  68  95  70 100 /  20  20  10  10  10
JUNCTION 	 94  68  92  69  99 /  40  40  10  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

07
Hazardous weather outlook, Jun 2, 1:16 PM CST, 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
216 PM CDT WED JUN 2 2010

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-031930-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
216 PM CDT WED JUN 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT
SCATTERED THUNDERSTORMS WILL REDEVELOP ACROSS MUCH OF WEST CENTRAL
TEXAS THIS AFTERNOON AND CONTINUE INTO TONIGHT...AS A WEAK UPPER
LEVEL STORM SYSTEM DRIFTS ACROSS THE REGION. ALTHOUGH WIDESPREAD
SEVERE WEATHER IS NOT EXPECTED...A FEW STORMS MAY PRODUCE SMALL
HAIL...BRIEF HEAVY RAINFALL...AND DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HOT CONDITIONS WILL TAKE OVER ACROSS WEST CENTRAL TEXAS FOR THE
WEEKEND AND INTO NEXT WEEK...WITH READINGS CLIMBING TO NEAR OR OVER
THE 100 DEGREE MARK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jun 2, 1:49 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
249 PM CDT WED JUN 2 2010

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-022200-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
INCLUDING THE CITIES OF...ROTAN...ROBY...SWEETWATER...
STERLING CITY...ROBERT LEE...BRONTE...BALLINGER...WINTERS...
MERTZON...SAN ANGELO...EDEN...OZONA...ELDORADO...SONORA...
HASKELL...THROCKMORTON...WOODSON...STAMFORD...ANSON...HAMLIN...
ALBANY...ABILENE...CLYDE...BAIRD...CROSS PLAINS...COLEMAN...
BROWNWOOD...BRADY...SAN SABA...MENARD...JUNCTION...MASON
249 PM CDT WED JUN 2 2010

...SCATTERED STRONG THUNDERSTORMS EXPECTED ACROSS WEST CENTRAL
TEXAS THIS AFTERNOON AND EVENING....

A VERY UNSTABLE AIRMASS REMAINS IN PLACE ACROSS THE AREA THIS
AFTERNOON. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP
THROUGH THE REMAINDER OF THE AFTERNOON AND EVENING HOURS WITH
HEAVY DOWNPOURS...SMALL HAIL AND WIND GUSTS TO 45 MPH POSSIBLE.
IN ADDITION...INTENSE CLOUD TO GROUND LIGHTNING WILL OCCUR WITH
THESE STORMS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA
ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE AREAS. PLEASE MONITOR
THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS
SHOULD A WARNING BE ISSUED.

24

The radar

The San Angelo radar (KSJT), 79 km away, was scanning. The volume nearest the first event began at 19:52 UTC.

Open the radar archive at this moment

Event by event

17 hail, 3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Menard

When
June 2, 1:52 PM CST
Where
Menard County, 5.15 mi NNE of Menard Co Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
31.000, -99.790

Many tree limbs were blown down.

Hail, Brown

When
June 2, 2:00 PM CST
Where
Brown County, 0.59 mi W of Winchell
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
31.470, -99.160

Hail, Brown

When
June 2, 2:15 PM CST
Where
Brown County, 0.59 mi W of Winchell
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
31.470, -99.160

Hail, McCulloch

When
June 2, 2:19 PM CST
Where
McCulloch County, 2.73 mi NE of Pear Vly
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
31.310, -99.490

Wind gusts of 50 mph were reported.

Hail, Sterling

When
June 2, 2:27 PM CST
Where
Sterling County, 0.91 mi NE of Sterling City
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
31.840, -100.990

Hail, Tom Green

When
June 2, 2:34 PM CST
Where
Tom Green County, 4.62 mi WSW of San Angelo Res
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
31.450, -100.570

Wind gusts of 60 mph were reported.

Hail, Tom Green

When
June 2, 2:34 PM CST
Where
Tom Green County, 1.82 mi SW of San Angelo
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
31.450, -100.450

Quarter size hail was reported on the north side of San Angelo.

Hail, McCulloch

When
June 2, 2:50 PM CST
Where
McCulloch County, 0.91 mi SE of Rochelle
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
31.220, -99.210

Hail, McCulloch

When
June 2, 2:55 PM CST
Where
McCulloch County, 0.91 mi SE of Rochelle
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
31.220, -99.210

Hail, Taylor

When
June 2, 3:20 PM CST
Where
Taylor County, Abilene
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
32.450, -99.730

Thunderstorm Wind, Taylor

When
June 2, 3:25 PM CST
Where
Taylor County, Abilene
Measured
56 kt (64 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
32.450, -99.730

A section of roof on the engine house of Fire Station No. 4 in Abilene was peeled back.

Hail, Taylor

When
June 2, 3:38 PM CST
Where
Taylor County, Abilene
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
32.450, -99.730

Hail, Taylor

When
June 2, 3:39 PM CST
Where
Taylor County, 0.72 mi SE of (Dys)dyess Afb Abile
Measured
1 in hail
Reported by
Other Federal Agency
Coordinates
32.414, -99.840

Quarter size hail was reported at Dyess Air Force Base.

Hail, San Saba

When
June 2, 3:45 PM CST to 3:47 PM CST
Where
San Saba County, 0.59 mi W of Cherokee
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
30.980, -98.710

Hail, San Saba

When
June 2, 3:54 PM CST
Where
San Saba County, 1.5 mi SSE of Cherokee
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
30.960, -98.690

Hail, McCulloch

When
June 2, 4:10 PM CST
Where
McCulloch County, 1.38 mi N of Doole
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
31.420, -99.600

Hail, Kimble

When
June 2, 5:39 PM CST
Where
Kimble County, 0.69 mi N of Junction
Measured
1 in hail
Reported by
Public
Coordinates
30.490, -99.770

Hail, Nolan

When
June 2, 6:20 PM CST
Where
Nolan County, 1.5 mi NNW of Roscoe
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
32.450, -100.540

Thunderstorm Wind, Sutton

When
June 2, 6:50 PM CST
Where
Sutton County, 0.59 mi W of Sonora
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
30.570, -100.640

Tree limbs were blown down at the KHOS Radio Station.

Hail, Sutton

When
June 2, 6:50 PM CST
Where
Sutton County, 0.59 mi W of Sonora
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
30.570, -100.640

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 238737, 238726, 238733, 238727, 238728, 238730, 238732, 238735, 238734, 238736, 238745, 238738, 238740, 244847, 244848, 238741, 238742, 238743, 238746, 238747.